West Virginia, 2003

Hail in West Virginia, August 16, 2003

August 16, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with frequent lightning, heavy downpours, and large hail moved through Berkeley County during the evening of the 16th. Nickel to quarter sized hail was reported in Inwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with frequent lightning, heavy downpours, and large hail moved through Berkeley County during the evening of the 16th. Nickel to quarter sized hail was reported in Inwood. Rainfall totals included 3.07 inches at Sleepy Creek and 2.0 inches at Hedgesville. Ponding of water was reported on roads in Martinsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 2:18 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI AUG 15 2003

GIVEN ENRGY AVBL IN THE ATMOSPHERE...FACT THAT WE HAVE ALREADY HAD
MUILTIPLE SMALL TSTMS W/ ISOLD SVR...AND A LOT OF CONVECTION TO OUR
N AHEAD OF THE FRONT ACROSS CENTRAL NY FEEL JUSTIFIED TO GO ABV
GUIDNC POPS TNGT. IN THE GRIDDS IT APPEARS AS LKLY IN THE EVE ACROSS
THE N...AND THEN SWITCHING TO THE S AFTER MIDNIGHT...BUT THE ZNS WL
READ LKLY EVERYWHERE W/ NO MENTION OF TIME. SPOKE W/ SPC ABT PSBLTY
OF WTCH BOX INTO OUR AREA...THEY WERE CONCERNED THAT THE SHEAR WAS
LACKING. IN SPITE OF THAT BETWEEN AVBL LOW LVL ENERGY AND APRCHG
BNDRY FEEL THERE WL LIKELY BE SOME SVR THIS EVE. SINCE WINDS ARE LGT
FLSH FLDG IS A CONCERN.

AFTR THAT BNDRY OVR OR JUST S OF THE CWA ON SUN. WL MAINTAIN CHC
POPS DURG THE DAY. HIGHS IN M80S.

WOODY

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY):
...A PATTERN CHANGE APPEARS TO BE ON THE HORIZON...

OBSERVATIONS: WATER VAPOR LOOP SHOWS A JET ACROSS THE EASTERN GREAT
LAKES DIVING SOUTHEAST TOWARD THE MID ATLANTIC...RECARVING THE
TROUGH OVER THE EASTERN CONUS. A RIDGE LOCATED ACROSS THE
PLAINS...WITH IMPRESSIVE 500MB HEIGHTS NEAR 600DM...APPEARS TO BE
BUILDING NORTHWARD INTO WEST CENTRAL CANADA. A SERIES OF STRONG JETS
ARE APPROACHING THE NORTHWEST CONUS FROM THE ALASKA REGION. A CUTOFF
LOW IS FORMING ACROSS THE PACIFIC NORTHWEST...JUST SOUTH OF A REGION
OF DEVELOPING SPLIT FLOW WHICH IS AT THE EXIT REGION OF THE FIRST
STRONG JET. AT THE SURFACE...15Z ANALYSIS CONTINUES TO SHOW SEVERAL
WASHED OUT FRONTAL BOUNDARIES EAST OF THE APPALACHIANS...WITH A
SHARPER COLD FRONT STRETCHING FROM DETROIT TO BUFFALO SINKING
SOUTHWARD.

MODELS: GFS INITIALIZED WELL OVER NORTH AMERICA...HOWEVER 300 MB
WIND SPEEDS WERE UNDERDONE IN THE GFS WITH THE EASTERN PACIFIC JET.
MODELS BRING THE FRONTAL BOUNDARY SOUTH TOWARDS CENTRAL VIRGINIA
SUNDAY NIGHT...AND HANG ONTO THE MIDLEVEL TROUGH ACROSS THE MID
ATLANTIC THROUGH EARLY WEEK. BY LATER IN THE WEEK THE
CANADIAN/GFS/EUROPEAN ALL SHOW A TROUGHING IN THE NORTHWEST CONUS
AND BUILDING RIDGE ACROSS THE EASTERN CONUS. THE WRINKLE IS HOW EACH
MODEL HANDLES A CUTOFF LOW WHICH IS NOW FORMING ACROSS THE PACIFIC
NORTHWEST. THE GFS/EUROPEAN TRY TO PICK THIS CUTOFF LOW BACK UP INTO
THE MAIN ZONAL FLOW AND RACE IT TO OUR NORTH BY THE LATER
PERIODS...WHILE THE CANADIAN IS MUCH SLOWER AND HAS THE RIDGE
DOMINATING THE PATTERN.

ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES ARE FAIRLY CONFIDENT IN
DROPPING APPROACHING FRONT JUST SOUTHEAST OF FORECAST AREA BY SUNDAY
EVENING. THEY ALSO SHOW GOOD CONTINUITY WITH PASSING THE UPPER
TROUGH TO OUR SOUTHEAST BY MONDAY NIGHT...AND WITH THE CUTOFF LOW
WHICH FLOATS TO THE NORTHERN ROCKIES BY THIS TIME. 00Z GFS ENSEMBLES
TAKE THE TROUGH TO OUR SOUTHEAST MONDAY NIGHT...ALONG WITH BROADEN
AND EXPAND THE RIDGE TOWARDS THE NORTHEAST CONUS THROUGH THE WEEK
WHILE CREATING A TIGHT ZONAL FLOW ACROSS CANADA. 00Z CANADIAN
ENSEMBLES PUSH THE TROUGH TO OUR SOUTHEAST TUESDAY...AND BROADENS
THE RIDGE TOWARDS THE EASTERN CONUS DURING THE MID WEEK...WHILE
DEVELOPING A STRONG ZONAL FLOW ACROSS CANADA.

FORECAST RATIONALE: ALTHOUGH CANADIAN ENSEMBLES SHOW SOME
UNCERTAINTY TO ITS OPERATIONAL MODEL SOLUTION...DO PREFER ITS
SOLUTION BASED ON HOW IT HANDLES THE PACIFIC NORTHWEST CUTOFF LOW.
WITH SUCH A STRONG JET IMPINGING ON SOUTHWEST CANADA...LIKELIHOOD OF
THE CUTOFF BEING PICKED BACK UP INTO THE MAIN FLOW IS LOW. THIS
COULD BE THE GFS/EUROPEANS WAY OF KEEPING SOME TROUGHINESS OVER THE
EASTERN CONUS AS WITH THE CURRENT PATTERN. THINK A PATTERN CHANGE IS
UNDERWAY...AND BELIEVE A STRONGER RIDGE WILL DOMINATE THE EASTERN
CONUS BY WEEKS END...LEAVING THE CUTOFF OVER THE NORTHERN PLAINS.
THEREFORE HAVE REMOVED MENTION OF PRECIPITATION ON FRIDAY.

HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH
SATURDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING
MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE
CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE
PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND
INCREASING HEAT INTO THE 90S).

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 16, 9:59 AM EST, 9 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-170800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.

ALTHOUGH THE REGION IS NOT OUTLOOKED AS BEING AT RISK FOR SEVERE
WEATHER...SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY.

ABW

In the hours before

Special weather statement, Aug 16, 4:20 PM EST, 3 hours 20 minutes before
VAZ036-037-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT SAT AUG 16 2003

AT 5:20 PM...DOPPLER RADAR INDICATED HEAVY THUNDERSTORMS ALONG A
LINE EXTENDING FROM CROZET...TO FREE UNION EAST TO STONY POINT IN
NORTHERN ALBEMARLE COUNTY...MOVING SOUTHEAST AT 5 MPH. OVER TWO
INCHES OF RAIN CAN BE EXPECTED AS THESE STORMS MOVE INTO THE
CHARLETTEVILLE AREA THROUGH 6:00 PM.

HEAVY RAIN IS ALSO OCCURING IN SOUTH CENTRAL NELSON COUNTY...NEAR
LOVINGSTON AND SHIPMAN...WITH ANOTHER LINE OF STORMS THAT IS MOVING
SLOWLY TO THE SOUTHEAST.

TORRENTIAL RAINS WILL CREATE POOR DRAINAGE FLOODING IN THESE AREAS.

RESIDENTS IN THESE PORTIONS OF ALBEMARLE AND NELSON COUNTIES SHOULD
REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED.

ROGOWSKI
Local storm report, Aug 16, 5:15 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    CLEAR SPRING              MD   WIND DAMAGE
08/16/03   WASHINGTON                     TREES DOWN. EMERGENCY
                                          MANAGEMENT REPORT.

0400 PM    POOLESVILLE               MD   WIND DAMAGE
08/16/03   MONTGOMERY                     TREES DOWN. LAW
                                          ENFORCEMENT REPORT.

0430 PM    REMINGTON                 VA   WIND DAMAGE
08/16/03   FAUQUIER                       TREES DOWN. 911 CENTER
                                          REPORT.

0430 PM    5SE ELKWOOD               VA   WIND DAMAGE
08/16/03   CULPEPER                       TREES DOWN JUST ACROSS
                                          THE CULPEPER/FAUQUIER
                                          COUNTY LINE. RELAYED BY
                                          FAUQUIER COUNTY 911
                                          CENTER.

0506 PM    LA PLATA                  MD   WIND DAMAGE
08/16/03   CHARLES                        TREES DOWN ON THE WEST
                                          SIDE OF LA PLATA. 911
                                          CENTER REPORT.

0526 PM    5E FALMOUTH               VA   WIND DAMAGE
08/16/03   STAFFORD                       TREES DOWN NEAR THE
                                          STAFFORD/KING GEORGE
                                          COUNTY LINE. 911 CENTER
                                          REPORT.
Local storm report, Aug 16, 5:19 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    WASHINGTON                DC   WIND DAMAGE
08/16/03   DISTRICT OF COLUMBIA           TREES DOWN IN NORTHWEST.
                                          FIRE DEPARTMENT REPORT.
Local storm report, Aug 16, 6:32 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    SUNDERLAND                MD   WIND DAMAGE
08/16/03   CALVERT                        TREES DOWN. EOC REPORT.

0545 PM    WICOMICO                  MD   WIND DAMAGE
08/16/03   CHARLES                        TREES DOWN IN WICOMICO.
                                          LAW ENFORCEMENT REPORT.
Local storm report, Aug 16, 6:54 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    KINGSVILLE                MD   WIND DAMAGE
08/16/03   BALTIMORE                      TREES DOWNED. EOC
                                          REPORT.

0450 PM    BRANDYWINE                MD   WIND DAMAGE
08/16/03   PRINCE GEORGES                 WIRES DOWN IN THE
                                          SOUTHERN PART OF THE
                                          COUNTY. EOC REPORT.
Special weather statement, Aug 16, 7:21 PM EST, 19 minutes before
WVZ053-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORM APPROACHING JEFFERSON COUNTY...

AT 821 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF KEARNEYSVILLE...MOVING SOUTHEAST AT 30 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED BY THIS STORM
THROUGH 900 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkeley

When
August 16, 7:40 PM EST to 7:45 PM EST
Where
Berkeley County, Inwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -78.050

Nickel to quarter sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335880.